Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 92, NWS Quad Cities, IA

June 14, 2004Cedar County, Muscatine County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 14, 2004, 6:18 AM CDT for Cedar County, Muscatine County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 6:18 AM CDT (11:18 UTC)
Expired
Jun 14, 2004, 6:45 AM CDT
In force
27 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Cedar County, IA, Muscatine County, IA

The radar

The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:05 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 141118
SVRDVN
IAC031-139-141145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 AM CDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CEDAR COUNTY IN EAST CENTRAL IOWA
  MUSCATINE COUNTY IN EAST CENTRAL IOWA

* UNTIL 645 AM CDT

* AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ATALISSA...OR ABOUT 9 MILES
  NORTH OF MUSCATINE...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DURANT BY 630 AM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4178 9134 4137 9136 4135 9108 4145 9106
          4149 9087 4178 9092

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:30 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 14, 3:30 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT MON JUN 14 2004

.SYNOPSIS...
WEAK SURFACE FRONT DRAPED FROM CENTRAL NEBRASKA ACROSS NORTHERN IOWA
AND UP INTO CENTRAL WISCONSIN AS OF 06Z.  ALSO A DECENT SHORT WAVE
APPARENT ON SATELLITE OVER EASTERN SOUTH DAKOTA. AHEAD OF THE SHORT
WAVE AND NEAR THE FRONT...AN INTERESTING CLUSTER OF STORMS HAS
FORMED IN THE SOUTHEAST SOUTH DAKOTA... NORTHEAST NEBRASKA...WESTERN
IOWA AREA...AND SHOULD CONTINUE TO PUSH EAST TOWARDS THE CWA.  BEST
PRESSURE FALLS ARE ACROSS THE SOUTHERN PORTIONS OF THE CWA...SO
EXPECT STRONGEST DEVELOPMENT TO BE THERE. SPC HAS ISSUED A WATCH FOR
MOST OF IOWA...INCLUDING ALL BUT A FEW OF THE FAR EASTERN COUNTIES.
THIS THUNDERSTORM ACTIVITY SHOULD SLOWLY MOVE INTO THE AREA THIS
MORNING...AND THEN CONTINUE FOR AT LEAST THE MORNING HOURS...IF NOT
INTO EARLY AFTERNOON.
&&

.SHORT TERM...(TODAY AND TONIGHT)
HAVE ALREADY HALF DISCUSSED TODAY...WITH THE THUNDERSTORMS JUST
MOVING INTO CWA THIS MORNING DUE TO AFFECT THE AREA MOST OF THE
MORNING AND EARLY AFTERNOON.  ONCE THESE MOVE THROUGH...EXPECT THAT
THINGS WILL GET FAIRLY QUIET.  THE FRONT WILL STILL BE IN THE
VICINITY...BUT NO MID LEVEL VORT MAX...AND NO OTHER FEATURE TO
FOSTER VERTICAL VELOCITYS.  IF ANYTHING DEVELOPS BEHIND THE MORNINGS
WAVE...IT WILL BE DIURNALLY DRIVEN AND VERY DISORGANIZED.  IN
SHORT...GARDEN VARIETY STORMS.  BY TONIGHT...WITH NO SHORT
WAVE...AND THE FRONT FINALLY APPEARING TO BE THROUGH THE AREA WITH
GENERAL NORTHERLY WINDS ACROSS THE CWA...CONDITIONS SHOULD BE DRY.
PERHAPS A BIT MUGGY WITH DEWPOINTS STILL IN THE 60S...BUT PROBABLY
NOT WORTH MENTIONING...IT IS JUNE AFTER ALL.  OTHERWISE...MAY COOL
OFF GOING FORECAST MAX TEMPS TODAY A LITTLE FOR INCREASED CLOUD
COVER AND RAIN...BUT OTHERWISE FEW CHANGES TO GOING FORECAST.
...LE...

&&

.LONG TERM...(TUESDAY THROUGH SUNDAY)...TRANSITION FROM ACTIVE FAST
ZONAL FLOW PATTERN TO MORE BENIGN AND SEASONABLY COOL CONDITIONS
STILL ON TARGET WITH COLD FRONTAL PASSAGE EARLY WEDNESDAY. CHALLENGE
STILL CENTERS ON PRECIP CHANCES THIS WEEK.

TUESDAY STARTS OUT WITH WEAK SURFACE RIDGING OVER CWA THEN
INCREASING SOUTHERLY FLOW AND LOW LEVEL MOISTURE RETURN AS STRONG
MID LEVEL SHORTWAVE TROUGH MOVES INTO NORTHERN PLAINS. QG LIFT AND
LOW LEVEL CONVERGENCE ALONG INVERTED TROUGH DOES NOT ARRIVE UNTIL
WELL AFTER SUNSET AND WILL KEEP ONLY SLIGHT CHANCE POPS GOING FOR
FAR NW IN AFTERNOON. TUESDAY NIGHT...MODELS IN CLOSE AGREEMENT WITH
LOW LEVEL JET FEEDING AN MCS JUST UPSTREAM OF CWA WITH LARGE QPF
BULLSEYES FROM N CENTRAL IA TO SOUTHERN NEB. STRONG CONVECTIVE VORTS
AND REMNANTS OF MCS THEN TRACK EAST ACROSS CWA LATE NIGHT INTO WED
MORNING. KEPT LIKELY POPS FOR NORTHWEST HALF TUESDAY NIGHT...THEN
CHANCE POPS FOR ESPECIALLY FIRST HALF DAY WED. WITH HIGH AMOUNTS OF
PRECIP H20...MAY HAVE HYDRO CONCERNS. FOLLOWING GFS/ETA BLEND...HIGH
PRESSURE SETTLES SOUTH INTO CENTRAL PLAINS WED NIGHT PULLING COOLER
AND DRIER AIRMASS INTO CWA. REMOVED POPS FROM THURSDAY NIGHT AS
ACTIVE FRONT SHIFTS WELL TO SOUTH. TOWARD WEEKEND...LONG WAVE UPPER
TROUGH APPROACHES FROM NORTHWEST WITH REINFORCING COLD FRONT
DROPPING SOUTH OUT OF CANADA. GFS SENDS QPF NORTHEAST INTO SOUTHERN
HALF CWA FRIDAY NIGHT INTO...BUT NOT ENOUGH CONFIDENCE OR LONG RANGE
MODEL AGREEMENT WITH ITS MID LEVEL SHORTWAVE FOR ANYTHING ABOVE
SLIGHT CHANCE POPS. ONLY MINOR CHANGES TO TEMPERATURES...WITH
DIURNAL RANGE PRIMARILY FROM 50S TO 70S OVER WEEKEND. ...DLS...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SEVERE THUNDERSTORM WATCH 465 TIL 9 AM FOR ALL BUT 4
EASTERNMOST COUNTIES.
IL...NONE.
MO...NONE.

&&

SHEETS/LE
Hazardous weather outlook, Jun 14, 5:15 AM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 AM CDT MON JUN 14 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
515 AM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORM WATCH FOR MUCH OF EASTERN IOWA UNTIL 9 AM
THIS MORNING....
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
ENTIRE OUTLOOK AREA TODAY. SEVERE THUNDERSTORMS WILL BE MOST
LIKELY THIS MORNING SOUTH OF INTERSTATE 80 IN EASTERN IOWA. IN THIS
AREA...STORMS MAY PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND WIND
GUSTS UP TO 50 MPH THROUGH MID MORNING. STORMS ARE EXPECTED TO
ORGANIZE INTO A LARGE CLUSTER BY MID MORNING AND MOVE ACROSS MUCH OF
THE OUTLOOK AREA WITH HEAVY RAINFALL...AND A LESSER THREAT OF
DAMAGING WINDS...BEFORE EXITING THE AREA TO THE EAST BY NOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS MOST OF
THE OUTLOOK AREA. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
LATE TUESDAY NIGHT INTO WEDNESDAY MORNING WHEN A LARGE CLUSTER OF
STORMS WILL MOVE ACROSS THE AREA. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS LATE TUESDAY NIGHT. STORMS MAY THEN PRODUCE
WIDESPREAD HEAVY RAINFALL OVER PORTIONS OF THE AREA EARLY WEDNESDAY.
THIS MAY CONTRIBUTE TO GENERAL RISES AND MINOR FLOODING OF TRIBUTARY
RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

DLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:11 AM CDTSevere Thunderstorm WarningDVNJefferson49 min
Jun 14, 6:15 AM CDTFlash Flood WarningDVNJefferson6 hr
Jun 14, 6:39 AM CDTSevere Thunderstorm WarningDVNScott51 min
Jun 14, 7:18 AM CDTSevere Thunderstorm WarningDVNKeokuk27 min
Jun 14, 7:20 AM CDTSevere Thunderstorm WarningDVNKeokuk25 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.